Alert archive / Ohio / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 77, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jun 21, 2020, 6:02 PM EDT for Portage County, Ohio. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2020, 6:02 PM EDT (22:02 UTC)
- Expired
- Jun 21, 2020, 6:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Portage County, OH
The radar
The Cleveland radar (KCLE), 61 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 6:49 PM EDT | TSTM WND DMG | 4 Ne Ravenna, OH | MULTIPLE TREES DOWN ON POWER LINES IN THE AREA. ROUTE 88 ALSO CLOSED FOR A SHORT PERIOD OF TIME DUE TO DOWNED TREES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
736
WUUS51 KCLE 212202
SVRCLE
OHC133-212245-
/O.NEW.KCLE.SV.W.0077.200621T2202Z-200621T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
602 PM EDT Sun Jun 21 2020
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Northeastern Portage County in northeastern Ohio...
* Until 645 PM EDT.
* At 602 PM EDT, a severe thunderstorm was located over Mantua, or
near Ravenna, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Garrettsville, Mantua, Windham, Hiram and Wayland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4122 8129 4134 8128 4129 8100 4110 8100
TIME...MOT...LOC 2202Z 281DEG 15KT 4125 8124
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
184
WWUS51 KCLE 212233
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
633 PM EDT Sun Jun 21 2020
OHC133-212245-
/O.CON.KCLE.SV.W.0077.000000T0000Z-200621T2245Z/
Portage OH-
633 PM EDT Sun Jun 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHEASTERN PORTAGE COUNTY...
At 631 PM EDT, additional storms over western Portage county are
showing signs of strengthening. This line of storms was located along
a line extending from near Kent to near Mantua, moving northeast at
20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Garrettsville, Mantua, Windham, Hiram and Wayland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4134 8128 4129 8100 4110 8100 4122 8129
TIME...MOT...LOC 2231Z 242DEG 17KT 4112 8132 4131 8128
HAIL...1.00IN
WIND...60MPH
$$424
WWUS51 KCLE 212246
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
646 PM EDT Sun Jun 21 2020
OHC133-212256-
/O.EXP.KCLE.SV.W.0077.000000T0000Z-200621T2245Z/
Portage OH-
646 PM EDT Sun Jun 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PORTAGE COUNTY
HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds are still possible with these thunderstorms.
LAT...LON 4134 8128 4129 8100 4110 8100 4122 8129
TIME...MOT...LOC 2246Z 281DEG 15KT 4111 8124 4130 8120
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 4:23 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 21, 4:23 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 423 PM EDT Sun Jun 21 2020 .SYNOPSIS... A weak shortwave trough will move northeast into Ohio overnight and linger over northern Ohio Monday. Meanwhile a broad upper low will swing over the Western Great Lakes Tuesday and linger through late week. A cold front will move through the area on Tuesday bringing a change in the airmass. && .NEAR TERM /THROUGH MONDAY NIGHT/... Short fused forecast concerns are potential for thunderstorms with with heavy downpours and gusty winds possible today...mainly through sunset. DCAPEs out ahead of this are in the 1000-1200 J/KG range, so some locally damaging wind gusts will be possible despite the somewhat weaker wind fields aloft. Attention then turns to a storm complex over southwestern Ohio. A MCV will move northeast into the local area late tonight and overnight. Though expected to be over a favorable environment this evening, by the time it reaches northern central and northern Ohio the instability will be dropping off and mainly elevated convection expected. Models vary notably with this feature with several completely dissipate rain coverage overnight, while a few keep some shower activity overnight. Believe the southern portions of the area will continue to see some shower activity as increased moisture advection moves in overnight. The shortwave will linger over the area become the focus for storm development on Monday. Most of the guidance favors the best moisture and upper level support from the I-71 corridor and east. With PWATs around 1.7" can expect locally heavy rainfall. Increased cloud coverage across the area will keep temperatures in the lower to mid 80s on Monday. As this feature washes out then attention will turn to a surface moving in from the central plains. There is better upper jet support aloft and low level convergence for storm development, however the timing will put it during the overnight hours Monday into Tuesday. Have increasing pops and will have to see if any upstream organized convection moves into the region. Non severe storms anticipated, although there is stronger flow aloft and a touch of 0-6KM bulk shear to work with that could lead to some stronger updrafts. Behind this system a cold front will bring welcome cooler and drier air. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Multiple shortwave disturbances affect our region as their parent longwave trough aloft overspreads the Great Lakes region generally from the northwest. At the surface, a low should be centered near northern Lake Huron at daybreak Tuesday and move to near James Bay by daybreak Thursday. A surface cold front trailing this low should sweep east through our CWA late Tuesday afternoon through evening. Behind the front, a surface high pressure ridge should build up the Ohio Valley and into the eastern Great Lakes region. Multiple rounds of showers and thunderstorms are possible through the period; especially along and ahead of the aforementioned cold front. Model guidance continues to suggest appreciable instablilty and vertical wind shear in the warm sector may allow some storms to become strong to perhaps severe on Tuesday. Prior to the cold frontal passage, it will remain muggy with afternoon highs reaching the upper 70's to lower 80's on Tuesday. It will be cooler and somewhat less humid Tuesday night through Wednesday night. Overnight lows should reach the mid 50's to mid 60's, while afternoon highs should reach the mid 70's to perhaps 80 degrees on Wednesday. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Occasional showers and thunderstorms remain possible Thursday and Thursday night as the longwave trough and embedded shortwave disturbances translate slowly from the Great Lakes region and vicinity toward eastern Canada and the northeast United States. Afternoon highs should reach the mid 70's to lower 80's on Thursday, while Thursday night's lows should reach the mid 50's to mid 60's. At this point, odds favor dry weather over showers/storms on Friday as a shortwave high pressure ridge builds from the west. Afternoon highs should reach the upper 70's to mid 80's, with the warmest readings likely occurring inland from Lake Erie. Showers and thunderstorms should become more probable and widespread Friday night through the upcoming weekend as the next longwave trough and embedded shortwave disturbances overspread our CWA from the Upper Midwest and western Great Lakes. Overnight lows should reach the 60's to perhaps 70 degrees Friday night and Saturday night. Afternoon highs should mainly reach the 80's Saturday and Sunday. Humidity will increase gradually through the period as a low-level return flow of moisture from the Gulf of Mexico becomes reestablished over our region. && .AVIATION /18Z Sunday THROUGH Friday/... Mainly VFR outside of showers and storms through the period. Cloud decks should remain VFR even in some of the weaker storms, but visibilities could drop to MVFR. Vicinity thunderstorms for the afternoon/evening at all the sites. A weak storm complex will lift northeast this evening and overnight, bringing continues rain chances and isolated thunder. Redevelopment expected Monday mainly in the central and eastern terminals in the afternoon. Outlook...Periods of non-VFR possible Monday and through Tuesday with scattered thunderstorms. && .MARINE... Low pressure moves northeastward from near James Bay to northern Quebec through Monday, dragging a weak cold front toward Lake Erie. This front should dissipate before reaching the lake tonight. Winds trend light and variable and waves should be one foot or less through Monday. On Monday night, winds should become southerly at about 5 to 10 knots with waves no larger than two feet. Another low should track northeastward across the central Great Lakes on Tuesday and drag a cold front eastward across Lake Erie Tuesday afternoon and evening. 10 to 15 knot winds shift from southerly to westerly with the passage of the front as waves trend 1 to 3 feet. Behind the front, a high pressure ridge should build gradually up the Ohio Valley and over Lake Erie Tuesday night through Friday. Winds will trend 10 to 15 knots and back gradually from westerly to southwesterly. Waves should continue to trend 1 to 3 feet, but waves up to 4 feet are possible in the open waters of the central and eastern basins. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Jamison NEAR TERM...Jamison SHORT TERM...Jaszka LONG TERM...Jaszka AVIATION...Jamison MARINE...Jaszka
Hazardous weather outlook, Jun 21, 4:24 PM EDT, 1 hour 38 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 424 PM EDT Sun Jun 21 2020 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-222030- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 424 PM EDT Sun Jun 21 2020 This Hazardous Weather Outlook is for central Lake Erie, eastern Lake Erie, western Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 21, 4:19 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Cleveland OH
419 PM EDT Sun Jun 21 2020
OHZ014-PAZ002-003-212115-
Ashtabula Inland-Southern Erie-Crawford-
419 PM EDT Sun Jun 21 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
ASHTABULA...SOUTHWESTERN ERIE AND CRAWFORD COUNTIES...
At 418 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Albion to Linesville to near
Kinsman. Movement was east at 10 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4149 7999 4148 8037 4149 8044 4149 8052
4150 8052 4150 8070 4164 8052 4194 8036
4212 7988
TIME...MOT...LOC 2018Z 263DEG 6KT 4188 8031 4165 8043 4146 8068Special weather statement, Jun 21, 5:08 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Cleveland OH
508 PM EDT Sun Jun 21 2020
OHZ022-023-212200-
Portage-Trumbull-
508 PM EDT Sun Jun 21 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN TRUMBULL AND EAST
CENTRAL PORTAGE COUNTIES...
At 508 PM EDT, a strong thunderstorm was located near Newton Falls,
or 10 miles east of Ravenna, moving northeast at 15 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Warren, Niles, Cortland, Newton Falls, Lordstown, Hilltop,
Leavittsburg, McDonald, Windham, Wayland, South Canal, Howland
Center, Bolindale, Turnpike Interchange, Mineral Ridge and Champion
Heights.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4113 8072 4113 8099 4111 8100 4110 8106
4124 8111 4138 8073
TIME...MOT...LOC 2108Z 243DEG 13KT 4119 8105Special weather statement, Jun 21, 5:17 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Cleveland OH
517 PM EDT Sun Jun 21 2020
OHZ029-030-036>038-047-212215-
Holmes-Marion-Richland-Ashland-Morrow-Knox-
517 PM EDT Sun Jun 21 2020
...STRONG THUNDERSTORM EXPECTED TO MOVE ACROSS PORTIONS OF SOUTHERN
RICHLAND...MARION...SOUTH CENTRAL ASHLAND...MORROW...WESTERN HOLMES
AND KNOX COUNTIES...
At 514 PM EDT, a area of stronger thunderstorms located over central
Ohio will move northeast at 25 mph. Additional storms will likely
develop and become stronger. Winds in excess of 40 mph and pea size
hail are possible with any of the storms that develop.
A couple of these storms may intensify, so be certain to monitor
local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4024 8248 4027 8248 4027 8274 4035 8275
4036 8293 4041 8292 4044 8325 4051 8325
4051 8342 4069 8342 4071 8273 4073 8272
4066 8215 4024 8220
TIME...MOT...LOC 2114Z 202DEG 21KT 4036 8338Special weather statement, Jun 21, 5:24 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Cleveland OH
524 PM EDT Sun Jun 21 2020
OHZ020-021-212200-
Summit-Medina-
524 PM EDT Sun Jun 21 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEDINA AND
SOUTHWESTERN SUMMIT COUNTIES...
At 524 PM EDT, a strong thunderstorm was located over Chippewa Lake,
or near Medina, moving east at 15 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Akron, Medina, Cuyahoga Falls, Barberton, Wadsworth, Rittman,
Creston, Chippewa Lake, Norton, Fairlawn, Richfield, Seville,
Westfield Center, Gloria Glens Park, Chippewa-On-The-Lake,
Montrose-Ghent, Briarwood Beach, Pigeon Creek and Portage Lakes.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4099 8165 4099 8196 4112 8200 4123 8159
4100 8151
TIME...MOT...LOC 2124Z 257DEG 14KT 4105 8188Local storm report, Jun 21, 5:45 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
545 PM EDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL 3 N WADSWORTH 41.07N 81.73W
06/21/2020 E1.00 INCH MEDINA OH TRAINED SPOTTER
NICKEL TO QUARTER-SIZED HAIL. ALSO ESTIMATED
50 TO 60 MPH WINDS.
&&
PSSpecial weather statement, Jun 21, 5:55 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Cleveland OH
555 PM EDT Sun Jun 21 2020
OHZ006-017-018-027-212300-
Seneca-Wyandot-Wood-Hancock-
555 PM EDT Sun Jun 21 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SENECA...
WYANDOT...SOUTHWESTERN WOOD AND HANCOCK COUNTIES...
At 555 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northeast of Lima to near Forest
to La Rue. Movement was north at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Findlay, Fostoria, Upper Sandusky, Bluffton, North Baltimore, McComb,
Forest, Arlington, Sycamore, Arcadia, Rawson, Vanlue, Van Buren, New
Riegel, Marseilles, Carey, Nevada, Bloomdale, Mount Blanchard and
Wharton.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4129 8388 4117 8341 4106 8311 4071 8312
4069 8344 4071 8349 4082 8351 4082 8388
TIME...MOT...LOC 2155Z 186DEG 23KT 4081 8402 4075 8352 4059 8339The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 2:36 PM EDT | Special Weather Statement | CLE | Ashtabula | 24 min |
| Jun 21, 3:23 PM EDT | Special Weather Statement | CLE | Erie | 37 min |
| Jun 21, 3:57 PM EDT | Special Weather Statement | CLE | Trumbull | 33 min |
| Jun 21, 5:08 PM EDT | Special Weather Statement | CLE | Trumbull | 52 min |
| Jun 21, 5:17 PM EDT | Special Weather Statement | CLE | Knox, Marion, Morrow | 58 min |
| Jun 21, 5:24 PM EDT | Special Weather Statement | CLE | Medina | 36 min |
| Jun 21, 5:32 PM EDT | Severe Thunderstorm Warning | CLE | Marion | 43 min |
| Jun 21, 5:36 PM EDT | Severe Thunderstorm Warning | CLE | Geauga, Portage | 39 min |
| Jun 21, 5:39 PM EDT | Severe Thunderstorm Warning | CLE | Medina, Summit | 38 min |
| Jun 21, 5:55 PM EDT | Special Weather Statement | CLE | Hancock, Wyandot | 65 min |
| Jun 21, 6:18 PM EDT | Special Weather Statement | CLE | Knox, Morrow, Richland | 27 min |
| Jun 21, 6:27 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Richland | 25 min |
| Jun 21, 6:54 PM EDT | Severe Thunderstorm Warning | CLE | Knox, Morrow, Richland | 51 min |
| Jun 21, 7:01 PM EDT | Special Weather Statement | CLE | Ashland, Crawford, Richland, Sandusky, Seneca | 59 min |
| Jun 21, 7:31 PM EDT | Flash Flood Warning | CLE | Knox | 4 hr |
| Jun 21, 7:39 PM EDT | Severe Thunderstorm Warning | CLE | Erie, Huron, Sandusky, Seneca | 51 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.